Alert archive / Mississippi / Tornado Warnings in 2026

Tornado Warning 1, NWS New Orleans, LA

January 9, 2026Walthall County, Mississippi

NWS New Orleans, LA issued this tornado warning at Jan 9, 2026, 6:28 AM CST for Walthall County, Mississippi. It was in force for 17 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 9, 2026, 6:28 AM CST (12:28 UTC)
Expired
Jan 9, 2026, 6:45 AM CST
In force
17 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Walthall County, MS

The radar

The Hammond radar (KHDC), 80 km from the middle of the area, began a volume at 12:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 9, 6:32 AM CSTTSTM WND DMG5 Nw Dexter, MSLikely a tornado, where a debris signature was seen on radar. Will need to survey to confirm.
Jan 9, 6:33 AM CSTTORNADO3 S Kokomo, MSA EF-1 tornado crossed into western Marion County near Kokomo. The tornado caused some tree damage near the intersection of Welch Lane and Branton Bay Road. The tornado tracked northeast closely following Branton Bay Road up to Highway 98. The tornado did caus

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 0.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2026-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 307 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2026-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 321 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
307 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
321 m²/s²
0-3 km storm-relative helicity
372 m²/s²
Significant tornado parameter
0.5
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted.

389 
WFUS54 KLIX 091228
TORLIX
MSC147-091245-
/O.NEW.KLIX.TO.W.0001.260109T1228Z-260109T1245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
628 AM CST Fri Jan 9 2026

The National Weather Service in New Orleans has issued a

* Tornado Warning for...
  Central Walthall County in southern Mississippi...

* Until 645 AM CST.

* At 628 AM CST, a severe thunderstorm capable of producing a tornado
  was located near Kokomo, or 14 miles southwest of Columbia, moving
  northeast at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Expect damage to mobile homes, roofs, and vehicles.

* This tornadic thunderstorm will remain over mainly rural areas of
  central Walthall County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3118 9003 3117 9000 3114 9000 3113 8997
      3109 9003 3113 9008 3122 9004
TIME...MOT...LOC 1228Z 217DEG 26KT 3113 9003 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

CAB
2 follow-up statements
365 
WWUS54 KLIX 091231
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
631 AM CST Fri Jan 9 2026

MSC147-091245-
/O.CON.KLIX.TO.W.0001.000000T0000Z-260109T1245Z/
Walthall MS-
631 AM CST Fri Jan 9 2026

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 AM CST FOR CENTRAL
WALTHALL COUNTY...

At 631 AM CST, a confirmed tornado was located near Kokomo, or 13
miles southwest of Columbia, moving northeast at 30 mph.

HAZARD...TORNADO.

SOURCE...Radar confirmed tornado.

IMPACT...Expect damage to mobile homes, roofs, and vehicles.

This tornadic thunderstorm will remain over mainly rural areas of
central Walthall County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3118 9003 3117 9000 3114 9000 3113 8997
      3109 9003 3113 9008 3122 9004
TIME...MOT...LOC 1231Z 217DEG 26KT 3115 9001 

TORNADO...OBSERVED
MAX HAIL SIZE...0.00 IN

$$

CAB
925 
WWUS54 KLIX 091237
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
637 AM CST Fri Jan 9 2026

MSC147-091247-
/O.EXP.KLIX.TO.W.0001.000000T0000Z-260109T1245Z/
Walthall MS-
637 AM CST Fri Jan 9 2026

...THE TORNADO WARNING FOR CENTRAL WALTHALL COUNTY WILL EXPIRE AT 645
AM CST...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

&&

LAT...LON 3118 9003 3117 9000 3114 9000 3113 8997
      3109 9003 3113 9008 3122 9004
TIME...MOT...LOC 1237Z 216DEG 25KT 3118 8999 

$$

CAB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Jan 9, 4:37 AM CST, 1 hour 51 minutes earlier. Its key messages:

  • Updated at 435 AM CST Fri Jan 9 2026
  • There is a threat of severe weather this afternoon and evening ahead of our next cold front. There is currently a Slight Risk (Level 2 out of 5) for the whole area, with damaging winds and tornadoes being the primary threats. Please stay weather aware tomorrow and have multiple ways of receiving warnings.
  • In addition to the severe weather threat, there is also a threat of flash flooding today into Saturday. Similar to the severe weather, there is a Slight Risk for excessive rainfall (Level 2 out of 4) for the whole area. A Flood Watch has also been issued starting midnight this morning through Saturday morning from along I-59 and westward where we can expect widespread 2-4 inches with locally higher amounts above 6 inches.
  • After the front passes on Saturday, gusty offshore winds will filter in behind it. Small craft advisories will likely be needed starting on Sunday, as the winds and waves will be dangerous for small vessels.
Area forecast discussion, Jan 9, 4:37 AM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
437 AM CST Fri Jan 9 2026

...New AVIATION...

.KEY MESSAGES...
Updated at 435 AM CST Fri Jan 9 2026

- There is a threat of severe weather this afternoon and evening
  ahead of our next cold front. There is currently a Slight Risk
  (Level 2 out of 5) for the whole area, with damaging winds and
  tornadoes being the primary threats. Please stay weather aware
  tomorrow and have multiple ways of receiving warnings.

- In addition to the severe weather threat, there is also a threat
  of flash flooding today into Saturday. Similar to the severe
  weather, there is a Slight Risk for excessive rainfall (Level 2
  out of 4) for the whole area. A Flood Watch has also been issued
  starting midnight this morning through Saturday morning from
  along I-59 and westward where we can expect widespread 2-4
  inches with locally higher amounts above 6 inches.

- After the front passes on Saturday, gusty offshore winds will
  filter in behind it. Small craft advisories will likely be
  needed starting on Sunday, as the winds and waves will be
  dangerous for small vessels.

&&

.SHORT TERM...
(This evening through Friday night)
Issued at 545 PM CST Thu Jan 8 2026

What a difference 24hrs makes. The initial front is now slowing to
a stall tonight from SE Oklahoma to just south of Eagle Pass, TX.
If you are looking for a wind shift, you won't find it but the dew
pt drop of 20F from 60F to 40F over a distance of about 50 miles
gives it away. This is where the sh/ts are developing and moving
NE along it. The wind shift will catch up with it later tonight
though. This front should stall from near Shreveport to Lerado Tx
by daylight Fri. This is roughly 150 miles farther east than 24
hrs ago. Therefore, all other synoptic features will also be found
farther east. The 850mb prefrontal trough that was supposed to be
over central Louisiana is now expected to stall over our area Fri
morning. This prefrontal trough is already starting to set up
tonight in Louisiana. Storm cells will continue to develop over
much of the state through tonight while the storms along the
frontal boundary weaken. A few of these cells could play nasty
tonight/morning along and north of a line from McComb to Baton
Rouge but there is no indication that it would be more than one or
two that become marginally severe. Instability then slowly builds
across the whole area starting around daylight Fri and completes
by noon Fri. The initial convective band of sh/ts moves north
just after midnight while new storms begin to form and flow NE
along the stalled perstitant prefrontal boundary during the
morning hours Fri. There is still no strong overturn and lift
through H7 through much of the morning hours with the exception of
near Wilkinson Co. But this changes quickly as we approach noon
Fri. As the front and upper trough begins to introduce better
severe wx values, this line should start to brecome active as we
approach noon or shortly after. The prefrontal trough will move to
a location between BTR and MSY when it begins to light up and this
is where the first issue with severe wx will be found. The storms
will be heavy enough to prime this area with enough rainfall to
cause some flooding, but as the storms continue to develop and
move over the same places, there could be several spots that
flood. Some of the severe wx variables weaken by sundown, but the
line will remain producing rainfall over much of these same places
transitioning this from a sever storms and flooding to mostly
flooding situation. A flood watch is already in place and it is
placed very strategically. This will remain as is.

&&

.LONG TERM...
(Saturday through Wednesday night)
Issued at 545 PM CST Thu Jan 8 2026

The front enters the NW portion of the area around daylight Sat
ending the flooding and storm threat as it moves east. The front
should be east of the area by early Sat evening. Cold dry air will
settle in after fropa bringing temps into the 40s Sat night with
winds still enough to keep it from freezing, but this won't be the
case Sun night. Temps will refuse to get out of the 50s Sunday
then fall to around 30F north and 40F south for Sunday night.
Another cool day on Monday and maybe near freezing for some of the
northern most areas Mon night. Then a slow warming trend begins
for Tue through the remainder of the week.

&&

.AVIATION...
(12Z TAFS)
Issued at 435 AM CST Fri Jan 9 2026

MVFR and IFR conditions prevail at all area airports. PROB30 and
TEMPO groups are in effect this afternoon and evening for lowered
visibilitiies and ceilings due to a line of storms moving through
the area. Conditions will remain IFR through the end of the
forecast period. Wind shifts greater than 30 degrees are likely as
well in the forecast at all area airports. MSW

&&

.MARINE...
Issued at 545 PM CST Thu Jan 8 2026

Fog will be able to reduce visibility for some coastal waters this
morning but should remain greater than 1SM.

The winds are increasing due to the high pressure that is dominating
the Gulf sliding northeast. Moderate onshore flow will continue
through tonight until a cold front moves through Saturday with a
window of strong offshore winds. Because of the increase in winds,
an SCS was included for all of the waters for now until Saturday
morning. Today and tonight into Saturday will have the greatest
potential for rain with the best chance of thunderstorms some likely
strong tonight and early Saturday.

With days of onshore flow prior to the cold front, we will have a
well set up fetch out of the south. With winds quickly veering
around to the north-northwest immediately behind the cold front
there will be a window of what is called confused seas. The greatest
potential appears to be in the outer waters (20-60nm) and west of
the mouth of the MS River.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  63  68  40  55 /  90  80  10   0
BTR  64  69  43  58 /  90  80  10   0
ASD  64  72  43  59 /  80  90  10   0
MSY  66  73  48  59 /  80  90  10   0
GPT  64  72  46  58 /  80  90  20   0
PQL  64  74  43  59 /  70  90  20   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through Saturday morning for LAZ036-037-039-046>048-
     056>060-064-065-071-076>090.

GM...None.
MS...Flood Watch through Saturday morning for MSZ069>071-077-083-086.

GM...None.
&&

SHORT TERM...TE
LONG TERM....TE
AVIATION...MSW
MARINE...TE

In the hours before

Special weather statement, Jan 9, 4:59 AM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service New Orleans LA
459 AM CST Fri Jan 9 2026

LAZ083-091145-
Northern Livingston LA-
459 AM CST Fri Jan 9 2026

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN LIVINGSTON
PARISH THROUGH 545 AM CST
...

At 458 AM CST, Doppler radar was tracking a strong thunderstorm near
Walker, or 8 miles east of Denham Springs, moving northeast at 30
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Walker, Livingston, and Albany.

This includes Interstate 12 between mile markers 16 and 29.

This storm is showiong rotation that may be trying to strengthen and
a warning may be needed if it strengthens anymore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3049 9057 3043 9085 3050 9089 3065 9068
      3065 9057
TIME...MOT...LOC 1058Z 238DEG 28KT 3048 9081

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CAB
Special weather statement, Jan 9, 5:54 AM CST, 34 minutes before
Special Weather Statement
National Weather Service New Orleans LA
554 AM CST Fri Jan 9 2026

LAZ039-MSZ071-091245-
Washington LA-Walthall MS-
554 AM CST Fri Jan 9 2026

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN
WASHINGTON PARISH IN SOUTHEASTERN LOUISIANA AND SOUTH CENTRAL
WALTHALL COUNTIES THROUGH 645 AM CST
...

At 553 AM CST, Doppler radar was tracking a strong thunderstorm near
Mount Herman, or 7 miles northwest of Franklinton, moving northeast
at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tylertown and Dexter.

This storm is showing rotation that may be trying to strengthen and
a warning may be needed if it strengthens anymore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3118 9003 3118 9001 3114 9000 3113 8999
      3096 8993 3087 9029 3092 9033 3120 9003
TIME...MOT...LOC 1153Z 234DEG 27KT 3092 9025

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CAB
Special weather statement, Jan 9, 5:57 AM CST, 31 minutes before
Special Weather Statement
National Weather Service New Orleans LA
557 AM CST Fri Jan 9 2026

LAZ071-081-091230-
Central Tangipahoa LA-Northern Tangipahoa LA-
557 AM CST Fri Jan 9 2026

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL TANGIPAHOA
PARISH THROUGH 630 AM CST
...

At 557 AM CST, Doppler radar was tracking a strong thunderstorm near
Amite, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Amite, Amite City, Independence, Roseland, and Wilmer.

This includes Interstate 55 in Louisiana near mile marker 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3088 9032 3086 9032 3085 9030 3080 9029
      3074 9025 3071 9026 3067 9025 3061 9052
      3077 9051
TIME...MOT...LOC 1157Z 234DEG 27KT 3071 9041

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CAB
Special weather statement, Jan 9, 6:12 AM CST, 16 minutes before
Special Weather Statement
National Weather Service New Orleans LA
612 AM CST Fri Jan 9 2026

LAZ039-071-091245-
Washington LA-Northern Tangipahoa LA-
612 AM CST Fri Jan 9 2026

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN
TANGIPAHOA AND WESTERN WASHINGTON PARISHES THROUGH 645 AM CST
...

At 611 AM CST, Doppler radar was tracking a strong thunderstorm near
Wilmer, or 9 miles southwest of Franklinton, moving northeast at 35
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Franklinton and Wilmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3097 9011 3075 9001 3069 9037 3082 9037
TIME...MOT...LOC 1211Z 239DEG 29KT 3078 9029

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CAB

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 5:54 AM CSTSpecial Weather StatementLIXWalthall51 min

Nearby

Tornado Warnings in Mississippi, 2026Every tornado warning in 2026Tornadoes in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.